Kansas, 2007

Damaging Wind in Kansas, June 3, 2007

June 3, 2007 · NWS TOP · 1 event in 1 county or zone

Scattered pulse thunderstorms developed during the late afternoon hours of the 3rd. One storm pumped out downburst winds of aproximately 60kts as it collapsed, and caused a bit of damage in Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered pulse thunderstorms developed during the late afternoon hours of the 3rd. One storm pumped out downburst winds of aproximately 60kts as it collapsed, and caused a bit of damage in Jefferson County. No other storms reached severe limits in northeast Kansas the rest of the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 1:39 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 1:39 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
239 PM CDT SUN JUN 3 2007

.DISCUSSION...

NORTHWESTERLY FLOW ALOFT CONTINUES TO DOMINATE THE SHORT TERM PERIOD
AS SLOW MOVING UPPER LOW CONTINUES ITS EASTWARD PROGRESSION INTO THE
WESTERN GREAT LAKES STATES. A FAIRLY MOIST LOW LEVEL PROFILE
COMBINED WITH AMPLE SURFACE HEATING AND AN APPROACHING SUBTLE
DISTURBANCE WILL LEAD TO A SMALL WINDOW OF MARGINAL INSTABILITY AND
LIFT FOR LOW TOPPED CONVECTION DURING THE AFTERNOON AND EVENING
HOURS TONIGHT. AS SUNSET COMMENCES...EXISTING CONVECTION WILL
QUICKLY BEGIN TO DISSIPATE WITHIN A COUPLE HOURS. NOT MUCH CHANGE IN
THE WEATHER PATTERN ON MONDAY WITH NEAR UNIDIRECTIONAL NORTHWESTERLY
WINDS THROUGH THE COLUMN AND YET ANOTHER SMALL DISTURBANCE TIMED TO
DROP THROUGH EASTERN NEBRASKA DURING PEAK HEATING. A SLIGHT CHANCE
OF SHOWERS WITH ISOLATED THUNDER WILL BE CONFINED TO MAINLY FAR
NORTHERN SECTIONS OF THE CWA. TEMPERATURE WISE...NOT MUCH OF A
CHANGE FROM TODAY WITH EVER SO SLIGHTLY WARMER H85 TEMPS YIELDING TO
A COUPLE DEGREES WARMER ON MONDAY AFTERNOON. BLAIR

TUES/WED...COOLER HIGH PRESSURE DROPS SOUTHWARD INTO OUR AREA
THROUGH TUESDAY. THIS WILL KEEP MOST AREAS IN THE UPPER 70S LOWER
80S. SOME PRECIP GENERATES ALONG THE BOUNDARY TO OUR SOUTH AND
BACK WESTWARD INTO THE HIGH PLAINS DURING DAYTIME HEATING. LOW
LEVEL JET THEN KICKS IN AND DRAWS 850MB FRONT NORTHWARD BACK
TOWARDS THE KS/NEBRASKA BORDER AROUND 6Z WED. BOUNDARY AND LLJ ARE
JUXTAPOSED FAVORABLY FOR CONVECTION FORMING OUT WEST TO PROPAGATE
EASTWARD...AND THIS IS ALSO REFLECTED IN CORFIDI VECTORS TO THE
SOUTHEAST. WILL KEEP CHANCE POPS FOR THE AREA DUE TO POTENTIAL MCS
MOVING FROM HIGH PLAINS INTO OUR NORTHEAST FOR EARLY WEDNESDAY.
FLOW THEN TRANSITIONS TO SOUTHWESTERLY ALOFT...AND BY THE
AFTERNOON MIXING AHEAD OF LEE TROF WILL BRING APPROX 20C MID LEVEL
TEMPS DOWN TO THE SURFACE AS UPPER 80S WITH BREEZY CONDITIONS.
BETTER SEVERE POTENTIAL FOR WEDNESDAY EVENING IS TAKING A
NORTHERLY SHIFT AS CIN INCREASING AND COLDER AIR ALOFT IS FARTHER
NORTH THIS RUN. WILL HAVE TO WATCH AS EVENT DRAWS CLOSER...SINCE
GOOD SHEAR AND INSTABILITY REMAIN AHEAD OF THE BOUNDARY IN OUR
AREA AS IT MOVES SOUTHWARD.

THURSDAY THROUGH SATURDAY...UNSETTLED PATTERN FOR THE END OF THE
WEEK AND WEEKEND. WEAK WESTERN TROF COUNTERED BY HIGH PRESSURE
OVER THE SOUTHEASTERN US RESULTS IN SOUTHWESTERLY FLOW ACROSS MUCH OF
THE CONTIGUOUS US. STRONG LOW PRESSURE DEVELOPS OFF THE EASTERN
SEABOARD...AND ALTHOUGH LATITUDINAL PLACEMENT OF THAT SYSTEM
DIFFERS BETWEEN MODELS...END RESULT WILL BE TO STAGNATE PROGRESS OF
THE OVERALL PATTERN WESTWARD. SHORTWAVE TROF MOVES THROUGH THE
FLOW ACROSS THE NORTHERN US THURSDAY INTO FRIDAY AND DRAWS
FRONTAL BOUNDARY SOUTHWARD INTO KANSAS. WITHOUT A STRONG KICKER TO
PUSH IT SOUTH...BOUNDARY THEN HANGS UP ACROSS THE AREA THROUGH
SUNDAY. AMOUNT OF COOLER AIR THAT CAN REMAIN IN PLACE ACROSS OUR
CWA WILL DEPEND SOMEWHAT ON THE STRENGTH OF THE UPPER RIDGE OVER
THE SOUTHEAST. FOR NOW WILL PLAY TEMPS NEAR NORMAL AND HPC
GUIDANCE BUT NOTE IT WOULDNT TAKE MUCH TO SHIFT WARMER AIR BACK
NORTH OVER THE STATE. WILL KEEP CHANCE OF PRECIP IN THE FORECAST
THROUGH THE PERIOD. 67

&&

.AVIATION...
ENTIRE AREA OF RESPONSIBILITY CURRENTLY COVERED WITH LOW LEVEL
CUMULUS FIELD AND THIS SHOULD PERSIST UNTIL A COUPLE HOURS AFTER
SUNSET WHEN COVERAGE WILL BECOME MUCH LESS. A FEW ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP DURING THE LATE AFTERNOON HOURS BUT DONT
ANTICIPATE ANY NOTABLE ISSUES WITH THIS CONVECTION. NORTHWESTERLY
WINDS WILL BE GUSTY AT TIMES THIS AFTERNOON BEFORE DECOUPLING OCCURS
SHORTLY AFTER SUNSET.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 3, 3:58 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT SUN JUN 3 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
458 AM CDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY EAST OF A LINE FROM BELLEVILLE AND JUNCTION CITY
TO GARNETT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS RETURNS TUESDAY NIGHT. THESE
NIGHTTIME STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL.
THUNDERSTORM CHANCES THEN LINGER INTO THE WEEKEND. HOWEVER, IT IS
TOO EARLY TO SAY WHEN THE NEXT BEST CHANCE FOR SEVERE WEATHER
WOULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 3, 6:15 PM CST, 1 hour 34 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SUN JUN 3 2007

KSZ010-040100-
MARSHALL-
715 PM CDT SUN JUN 3 2007

THROUGH 800 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 25 MPH ACROSS PORTIONS OF MARSHALL COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS IN EXCESS OF 50
MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
OKETO...SUMMERFIELD...MARYSVILLE...BEATTIE AND AXTELL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 3, 6:20 PM CST, 1 hour 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT SUN JUN 3 2007

KSZ011-012-040100-
BROWN-NEMAHA-
720 PM CDT SUN JUN 3 2007

THROUGH 800 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE SABETHA...MORRILL...
HAMLIN...FAIRVIEW AND HIAWATHA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 3, 7:00 PM CST, 49 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT SUN JUN 3 2007

KSZ012-024-040130-
BROWN-JACKSON-
800 PM CDT SUN JUN 3 2007

THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF SOUTHWESTERN BROWN AND NORTHWESTERN JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE KICKAPOO
RESERVATION...HORTON AND WHITING.
Special weather statement, Jun 3, 7:38 PM CST, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SUN JUN 3 2007

KSZ026-040230-
JEFFERSON-
838 PM CDT SUN JUN 3 2007

THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF JEFFERSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE VALLEY FALLS...OZAWKIE...MERIDEN...
PERRY LAKE AND OSKALOOSA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 3, 7:48 PM CST, 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT SUN JUN 3 2007

KSZ037-038-040230-
MORRIS-WABAUNSEE-
848 PM CDT SUN JUN 3 2007

THROUGH 930 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHWESTERN WABAUNSEE AND EASTERN MORRIS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO
50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE COUNCIL GROVE...COUNCIL GROVE LAKE AND DUNLAP.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 3, 7:49 PM CST
Where
Jefferson County, 3 mi NW of Valley Falls
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.361, -95.510

A 50 foot tall tree was reported to have fallen onto a house. Some barn damage noted, and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39311.